Virginia, 2018Flash Flood and Flood in Virginia, August 31, 2018
August 31, 2018 · NWS LWX · 2 events in 1 county or zone
Showers and thunderstorms developed around a stalled boundary. A slow storm motion combined with copious amounts of moisture led to heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed around a stalled boundary. A slow storm motion combined with copious amounts of moisture led to heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 9:06 PM EST, 58 minutes earlier.
Area forecast discussion, Aug 31, 9:06 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1006 PM EDT Fri Aug 31 2018
.SYNOPSIS...
A stationary front will remain over the area through Saturday.
The boundary will dissipate Sunday and high pressure will build
over the western Atlantic during the early and middle portions
of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers/thunderstorms with heavy rain across metro Baltimore
earlier this evening has expanded west along the residual
stationary front. The air mass south of the front characterized
by significant instability for this time of night/year...MLCAPE
at/above 2000 J/kg.
CAMs stuggling to parameterize thunderstorm evolution...
especially the westward extension away from the Bay. The
consensus that is evident is that there will be a southern drift
to the activity. However, with ridging aloft, precious little
flow present. Precipitable waters, near 2 inches, highest near
the Bay. However, rainfall rates and slow movement pose a
continued flood concern.
Current Flash Flood Watch for the metros expires at midnight.
Even the most agressive guidance suggesting that there will be a
downward trend between midngiht-3am. Based on this, and
anticiapted Flood Warning coverage, will be leaving this watch
as is.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The boundary will linger across the area on Saturday, likely
near or south of the Potomac River. The highest chances for
convection will be near and south of the boundary, with primary
initiating over the terrain, drifting eastward through the
afternoon and evening. The primary impact is expected to be
locally heavy rain since atmospheric moisture will remain high.
However, some gusty winds could occur too. Maximum temperatures
will range from the lower to mid 80s. Convection will taper off
again overnight, but can't rule out a few showers with the
boundary nearby and potential for subtle shortwave energy. Low
clouds and fog will be possible again. Minimum temperatures
will be in the mid 60s to mid 70s.
Model guidance offers various solutions for convection by
Sunday, as the surface boundary loses its definition. Would
expect coverage to be less as the upper level ridge continues to
expand over the area, so am generally offering a forecast about
10% less than Saturday. Added insolation should result in highs
in the mid to upper 80s. With less concentrating forcing
mechanism, would expect a diurnal cycle to be more likely for
the convection, with most areas dry for the latter half of
Sunday night. Lows will be persistent in the mid 60s to mid 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A rather potent late summer ridge (nearly 600 DM 500 hPa ridge) is
forecast to be positioned near or over the Mid-Atlantic much of next
week. At the surface, high pressure will remain stationed over the
western Atlantic. This will leave the region in a very warm and
humid airmass. There will be a chance of showers and thunderstorms
just about every day, but coverage should be spotty and confined to
terrain circulations or other subtle forcing mechanisms with the
lack of any appreciable fronts or shortwaves.
Temperatures will likely get back into the lower 90s each afternoon,
and with dew points near or over 70, heat index values could again
approach or exceed 100 degrees.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A stationary front will linger near the terminals through
Saturday. Rich moisture will result in the chance of showers and
thunderstorms each day, with low clouds and fog possible each
night.
Thunderstorms have developed this evening, primarily MRB-
IAD/DCA-BWI. This area is drifting south. While thunder is being
reported in these MTRs, flight restrictions scarce. Have TEMPOs
for local/brief impacts.
MVFR conditions look likely late tonight into Saturday morning,
with MOS guidance hitting IFR or lower due to residual mosture
and little air movement. Have kept TAFs in that direction.
Coverage of storms is more uncertain for Saturday, with some
indications the best chances will be near and south of the
Potomac. MVFR or lower clouds and fog will be possible again
Saturday night into Sunday morning. Some diurnal showers and
storms will be possible again Sunday, but am expecting lower
coverage as high pressure builds northward and the front
dissipates.
Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Mon-Wed of next week.
&&
.MARINE...
Scattered thunderstorms across the waters...near Washington DC
and Annapolis. These thunderstorms sinking south slowly, and
have winds capable of supprting Special Marine Warnings.
The front will dissipate on Sunday as high pressure builds
farther to the north. Light winds will prevail with lower (but
non-zero) chances for showers and storms.
Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated early next
week. A couple pop up thunderstorms are possible each afternoon.
&&
.TIDES/COASTAL FLOODING...
Light onshore flow will cause tidal anomalies to gradually increase
through the weekend. Astronomical tides will begin increasing after
Sunday as we approach a new moon. The combination of these two
factors may result in minor flooding this weekend into early
next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ004>006-
011-013-014-503>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...HTS/ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...HTS/ADS/DHOF
MARINE...HTS/ADS/DHOF
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 31, 10:14 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1114 AM EDT Fri Aug 31 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1114 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect until midnight tonight for
portions of the Baltimore and Washington metropolitan areas.
Showers and thunderstorms producing locally heavy rain may lead
to isolated to scattered incidents of flooding across the area.
A few thunderstorms will be capable of producing gusty winds over
the waters this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1114 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms producing locally heavy rain may lead to
isolated incidents of flooding through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Local storm report, Aug 31, 9:35 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 2 N ABERDEEN 39.54N 76.17W
08/31/2018 HARFORD MD LAW ENFORCEMENT
ROBINHOOD ROAD CLOSED NEAR PARADISE ROAD DUE TO
FLOODING.
&&
EVENT NUMBER LWX1801840
JMGLocal storm report, Aug 31, 9:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 1 N ABERDEEN 39.53N 76.17W
08/31/2018 HARFORD MD LAW ENFORCEMENT
MAXA ROAD CLOSED DUE TO FLOODING BETWEEN SOUTHGATE ROAD
AND CRONIN DRIVE.
&&
EVENT NUMBER LWX1801841
JMGLocal storm report, Aug 31, 9:54 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1054 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLOOD MARTINSBURG 39.46N 77.98W
08/31/2018 BERKELEY WV 911 CALL CENTER
N TENNESSEE AVE CLOSED NEAR WEST RACE STREET DUE TO
FLOODING.
&&
EVENT NUMBER LWX1801842
JMGLocal storm report, Aug 31, 9:55 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM FLOOD MARTINSBURG 39.47N 77.97W
08/31/2018 BERKELEY WV 911 CALL CENTER
BALTIMORE STREET CLOSED DUE TO FLOODING NEAR RANDOLPH
STREET.
&&
EVENT NUMBER LWX1801843
JMGLocal storm report, Aug 31, 10:00 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM FLOOD 1 SE MARTINSBURG 39.45N 77.96W
08/31/2018 BERKELEY WV 911 CALL CENTER
200 BLOCK OF STEPHEN STREET CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1801844
JMGLocal storm report, Aug 31, 10:01 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLOOD 1 NNW BERKELEY 39.51N 77.93W
08/31/2018 BERKELEY WV 911 CALL CENTER
2700 BLOCK OF WILLIAMSPORT PIKE CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1801845
JMGFlash Flood, Alexandria (C)
- When
- August 31, 10:04 PM EST to 11:08 PM EST
- Where
- Alexandria (C) County, 2.2 mi WSW of Alexandria to 1.85 mi NW of Potomac Yard
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.809, -77.118
The gauge at Cameron Run in Alexandria rapidly surpassed flood stage of 9.5 feet and crested at 12.41 feet. Most of the Lower Holmes Run Trail along Cameron Run was flooded. Backwater flooding affected the areas along Backlick Run. Water overflowed the banks on both sides of Cameron Run upstream of the railroad culverts.
The gauge at Fourmile run rapidly passed flood stage of 12 feet and crested at 12.26 feet. Water flooded the north bank into grassy areas and parking lots.
The gauge at Cameron Run and Eisenhower Avenue rapidly surpassed flood stage of 8 feet, cresting at 12.25 feet.
Flood, Alexandria (C)
- When
- August 31, 10:19 PM EST to 11:45 PM EST
- Where
- Alexandria (C) County, 2.88 mi WSW of Alexandria to 2.87 mi WSW of Alexandria
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.806, -77.130
A water rescue took place for multiple cars trapped in high water. A dumpster was floating down the 600 Block of South Picket Street near South Van Dorn Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, August 31, 20182 deaths · 31 events
- Lightning Strike and Heavy Rain in Kentucky, August 31, 20181 death · $200,000 · 2 events
- Hail and Damaging Winds in Minnesota, August 31, 20181 injured · 3.25 in hail · 25 events
- Hail in Minnesota, August 31, 20182 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 31, 2018$13,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, August 31, 20181.75 in hail · 8 events
- Flash Flooding and Damaging Winds in Delaware, August 31, 201850 kt wind · 7 events
- Hail in North Dakota, August 31, 20182 in hail · 6 events
- Hail and Strong Wind in Minnesota, August 31, 2018$100 · 1.25 in hail · 5 events
- Hail in Wisconsin, August 31, 20182 in hail · 5 events
- Hail in Iowa, August 31, 20182 in hail · 5 events
- Hail and Damaging Wind in Kansas, August 31, 20181 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788063, 781572.